Why am I bleeding so much after a medical abortion?
One of the most important things to know before choosing to take the abortion pill or have a medical abortion procedure is that it can be very unpredictable. How one woman’s body reacts to the medication will be her own individual experience, making it impossible for anyone to predict what exactly will happen. How long the bleeding will last, how strong the cramping will be, and whether or not the process will be successful can be estimated, but one can ever be 100% certain what the experience will be like. That is not to say that the abortion pill is not a good option for ending early pregnancy. It certainly is. However, many women are unaware of exactly what is involved in the process. It is not as simple as just taking a pill and the pregnancy is over.
The abortion pill is a 3-step process. First, on the day of the original appointment, and after the doctor has performed an ultrasound to determine how far into the pregnancy she is, the patient will take one pill called Mifeprex or Mifepristone. This pill should not cause heavy bleeding or cramping, although some light spotting has been known to occur. Next, 24-72 hours later, she will take a second set of pills called Misoprostol or Cytotec. These pills cause the uterus to contract and expel its contents. There can be significant cramping and bleeding associated with the second set of pills. At Early Options, we supply our abortion pill patients with pain medication to aide in this process.
The amount of bleeding that occurs when taking the abortion pill is unpredictable. Some women will experience heavy bleeding for a few hours after taking the second set of pills, during which time they will pass the pregnancy. After this initial heavy bleeding, the flow can lessen to normal period-like bleeding and continue for approximately 1-2 weeks.
This will not be the case for all women who take the abortion pill. Some women will not react to the second medications and there will be no bleeding. If this occurs, the patient should contact her abortion provider. Some doctors will recommend a second dose of the medication Misoprostol. Some will recommend the SofTouch® Aspiration Procedure or surgical abortion to complete the pregnancy termination. Because the pill Mifeprex can cause major birth defects, the abortion procedure must be completed once that pill has been taken.
Other women will experience heavy bleeding that lasts for weeks and sometimes months. This does not necessarily indicate a problem, but can be inconvenient. Too much bleeding, in this situation, would consist of bleeding through more than 2 maxipads an hour for more than 2 hours in a row. If this occurs, the patient should contact her abortion provider immediately for follow-up care. Heavy bleeding can be treated using medications or a SofTouch® Aspiration Procedure.
The amount of bleeding associated with the abortion pill seems to be caused by a variety of factors, but a common explanation is the gestational age of the pregnancy at the time of termination. Women who are less than 7 weeks into the pregnancy tend to have an easier time with the abortion pill process. However, the abortion pill is available up to 9 weeks, and women who take it between the 7th and 9th weeks can experience heavier bleeding and cramping. Many people would tell you that with taking the abortion pill, earlier is better. Women do need to be at least 5 weeks from the first day of their last menstrual period (LMP) before taking the abortion pill.
To learn more about the abortion pill, we encourage you to read our Guide to Early Abortion. This will provide you with detailed information on what to expect with the abortion pill, as well as all of your other early abortion options and tips on how to find a facility that you feel comfortable going to.